Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 6:34 PM CDT for Cottonwood County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 6:34 PM CDT (23:34 UTC)
- Expired
- Aug 18, 2017, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:40 PM CDT | HAIL 1 | 8 Nne Jeffers, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WUUS53 KFSD 182334
SVRFSD
MNC033-190000-
/O.NEW.KFSD.SV.W.0217.170818T2334Z-170819T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
634 PM CDT FRI AUG 18 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
North central Cottonwood County in southwestern Minnesota...
* Until 700 PM CDT
* At 634 PM CDT, a severe thunderstorm was located 7 miles north of
Jeffers, or 20 miles north of Windom, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4406 9503 4409 9522 4420 9524 4420 9510
4411 9510 4411 9503
TIME...MOT...LOC 2334Z 286DEG 6KT 4416 9514
HAIL...1.25IN
WIND...60MPH
$$
Ferguson2 follow-up statements
268
WWUS53 KFSD 182346
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
646 PM CDT FRI AUG 18 2017
MNC033-190000-
/O.CON.KFSD.SV.W.0217.000000T0000Z-170819T0000Z/
Cottonwood MN-
646 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL COTTONWOOD COUNTY...
At 646 PM CDT, a severe thunderstorm was located 8 miles northeast of
Jeffers, or 19 miles north of Windom, moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4408 9518 4420 9519 4420 9510 4411 9510
4411 9503 4406 9503
TIME...MOT...LOC 2346Z 270DEG 6KT 4416 9511
HAIL...1.25IN
WIND...60MPH
$$
Ferguson735
WWUS53 KFSD 182359
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
659 PM CDT FRI AUG 18 2017
MNC033-190009-
/O.EXP.KFSD.SV.W.0217.000000T0000Z-170819T0000Z/
Cottonwood MN-
659 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COTTONWOOD
COUNTY WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Cottonwood County.
LAT...LON 4408 9518 4420 9519 4420 9510 4411 9510
4411 9503 4406 9503
TIME...MOT...LOC 2359Z 286DEG 6KT 4415 9508
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:04 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 18, 6:04 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 604 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Aug 18 2017 A 75-85 knot jet was diving south into the central Dakotas early this afternoon. This was aiding the development of a mid and upper level circulation over northeast SD into west central MN. At the surface winds were turning to the northwest west of Interstate 29 while a southwest winds was in place along and east of the Interstate. Suspect that storms will develop along this pre frontal trough of sorts by 20z to 21z in an environment that was marginally favorable for severe weather. Afternoon CAPE values will likely be around 2000 J/kg with about 35 knots of deep layer shear, the majority of this shear was above about 2 km. But, with the very light wind field ahead of the inverted trough the enhanced stretching potential is increasing so maybe a few funnels will be possible with the stronger updrafts. Hail will be the most likely severe weather scenario with the freezing level at about 10000 feet. Most of this activity will be east of the area by about 0z so looking at a window of about 4 hours or so of possible thunderstorms. After a few initial strong updrafts expect activity to become more multi cellular and not as strong. After the convection dissipates and moves east high pressure will settle in, but the low level air mass will remain fairly moist. This does support the potential for fog, especially along and east of Interstate 29. Will have fog in the forecast from about 8z through 14z. After the fog burns off on Saturday morning the day should prove to be very nice, with southerly winds increasing from west to east. Lows Saturday morning will be in the lower to mid 50s with highs on Saturday from near 80 in southwest MN to near 90 in central SD. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Aug 18 2017 Several periods of active weather through the medium and extended portions of the forecast, with the main concerns focused on Sunday night and again Monday evening. A compact wave is expected to cross Nebraska late Saturday afternoon, sparking convection Saturday evening across central Nebraska. Models are a bit over the place with the northern extent of this activity, but as the LLJ increases could see elevated storms, or perhaps the stratiform area of an MCS drift northward into the overnight hours. A frontal boundary drifts into the area Sunday and stalls as a stationary boundary by late Sunday afternoon. Strong instability, but marginal shear builds along this boundary Sunday afternoon. Soundings continue to show some issues with capping for surface based storms late Sunday afternoon. However, as the LLJ increases in the late evening hours, should see a substancial increase in elevated convection overnight, with a good potential for one or more organized MCS moving through the area. There remains a severe weather threat with evening development. Prior discussions made the valid assessment that most of the effective shear is top heavy in the soundings, but there would be sufficient MUCAPE lifted off the 700 MB level to force strong hailers into the early overnight hours. Eclipse Day Outlook: Big question marks on the degree cloud cover and lingering showers into Monday morning, especially over Minnesota/Iowa counties. Most models are showing a brief window where clouds may scatter late in the morning. The problem is that we may also see a very quick CU field develop by the beginning of the eclipse, with a good deal of ACCAS and high level cirrus. Growing confidence that we'll have to view this eclipse in the local area through some type of cloud cover. Will continue to advertise a drop in the diurnal trend as the peak eclipse takes place, edging 5-7 degrees off temperatures. A unique forecast for sure for later in the day, as it's a rare event to be able to forecast convective redevelopment and the impacts of an eclipse on that development as models have no idea that an eclipse will be taking place. That said, a fairly strong wave moves into the Northern Plains late in the afternoon and should trigger fairly widespread convection into the overnight hours. Mid-level lapse rates increase and effective shear grows, so we could be looking at another potential strong to severe event into Monday evening/overnight. It will be interesting to see how quickly we will recover temperatures and if the eclipse will have a bigger impact on CU development or stratus reinforcement. Tuesday-Thursday: Large scale troughing moves into the northeastern US by Tuesday, bringing high pressure into the central CONUS. A continuation of cool temperatures and dry conditions persist into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Aug 18 2017 Isolated to scattered thunderstorms will slide across portions of southwestern MN and northwestern IA through about 03Z. These storms are expected to remain to the east of KSUX. Otherwise, with light winds overnight, MVFR/IFR fog may develop generally in areas from the Interstate 29 corridor and eastward, including KFSD and KSUX. Any fog that develops will dissipate after 13Z on Saturday, leading to VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Fri Aug 18 2017 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- 191000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Ongoing early morning showers and isolated thunderstorms will not be severe. Additional scattered thunderstorms will be possible this afternoon and early evening, mainly from southwest Minnesota into the Iowa Great Lakes. Isolated storms could become severe, with hail to the size of half dollars and wind gusts to 60 mph possible. Late tonight into early Saturday, areas of fog may reduce visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 pm and 8 pm this afternoon. IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Late tonight into early Saturday, areas of fog may develop through the Interstate 29 corridor, reducing visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, Aug 18, 5:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST MINNEOTA 44.56N 95.99W
08/18/2017 E67 MPH LYON MN STORM CHASER
WINDS GUSTING TO 67 MPH IN MINNEOTA ALONG
WITH PEA SIZE HAIL AND TORRENTIAL RAIN.
&&
AKLocal storm report, Aug 18, 5:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 E LAKE BENTON 44.26N 96.28W
08/18/2017 E1.00 INCH LINCOLN MN TRAINED SPOTTER
&&
AKLocal storm report, Aug 18, 6:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LYND 44.39N 95.89W
08/18/2017 E1.00 INCH LYON MN STORM CHASER
QUARTER SIZE HAIL AND WIDESPREAD ROAD
FLOODING REPORTED IN LYND VIA SOCIAL MEDIA.
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
| Aug 18, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Aug 18, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 38 min |
| Aug 18, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 33 min |
| Aug 18, 6:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lincoln, Lyon, Murray, Pipestone | 38 min |
| Aug 18, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.